USMLE QUESTIONS

  1. What is the best next step in management in a subarachnoid hemorrage?
    CT of head without contrast
  2. Pt c/o a severe headache for the past 2 days. PE shows pain and stiffness with head flexion. Noncontrast CT scan shows no abnormalities. What is the best next step in management?
    Lumbar puncture (this test definitely excludes SAH in pts with normal CT scan).

    Note: it is the most accurate test!
  3. Pt c/o a severe headache for the past 2 days. PE shows pain and stiffness with head flexion. Non contrast CT of the head shows a subarachnoid hemorrage. On the fifth day of hospitalization, the pt appears to be confused and c/o tingling in his right hand. There is right sided muscle weakness and a mild facial droop. What is the most likely cause of this pts current symptoms?
    VASOSPASM! Suspect this from day 3-10 following a SAH. Vasospasm can lead to cerebral infarction due to arterial narrowing.

    Be careful! Do not pick Rebleeding in this case. Rbleeding occurs within the first 24 hours of presentation, especially within the first 6 hours of an untreated SAH.
  4. What is the best test to detect vasospasm in SAH? How can we prevent vasospasm?
    CT angiography is preferred for detecting vasospasm, which can best be prevented with initiation of a Ca2+ channel blocker- nimodipine.
  5. Pt c/o worsening memory and urinary incontinence. Neuro exam shows broad-based shuffling gait. MRI shows significantly enlarged ventricles. What is the most likely diagnosis?
    NORMAL PRESSURE HYDROCEPHALUS - impaired reabsorption of CSF = large ventricles.

    If repeated spinal taps lead to an improvement in symptoms, then ventriculo-peritoneal shunts can be considered as definitive treatment.
  6. 26 y/o presents with blurry vision in the center of her left eye. She also reports that colors appear washed out. When light is moved from the right eye to the left eye, the left pupil dilates. What is the most likely diagnosis?
    • OPTIC NEURITIS
    • presents with loss of vision in one eye with central scotia; afferent pupillary defect, changes in color perception and pain with eye movement.
    • It is strongly associated with multiple sclerosis.
  7. Pt c/o flashes of light and spots in the visual field followed by painless loss of vision described as a curtain coming down. What risk factor is associated with this condition?
    • RETINAL DETACHMENT
    • associated with trauma,  myopia (light is focused in front of the retina because the eye is too long) and diabetes
  8. Is azithromycin safe to use during pregnancy?
    yes!
  9. 55 y/o M c/o numerous falls preceded by dizziness. He also has dry mouth, dry skin and erectile dysfunction over this period. PMH is significant for recent onset of resting tremors. PE reveals rigidity and bradykinesia. What is the best next step in management?
    • This is SHY-DRAGER SYNDROME (always suspect this when a Parkinsonism pt experiences orthostatic hypotension, impotence, pees a lot, sweats a lot, poos a lot.
    • Give fludrocordisone, salt supplementation or alpha agonists to expand the intravascular volume.
    • This is SHY-DRAGER SYNDROME
  10. What is the earliest side effect of Levodopa/Carbidopa?

    A) Hallucinations, confusion, agitation
    B) Dyskinesia
    C) Bradykinesia
    D) Dystonia
    A) Hallucinations, confusion, agitation
  11. Pt with parkinsonism has difficulty initiating movement like when starting to walk or rising from a chair. What causes this?
    Bradykinesia- stiffness in movement. This is because of INSUFFICIENT DOPAMINE (it can happen if a Parkinson pt stops taking meds!)
  12. If a parkinsonism pt starts developing involuntary choreoform movements  early (like before 5 years) what medication do you suspect?
    • Dyskinesia
    • If early, suspect COMT inhibitors- entacapone, tolcapone.

    If late, then you can suspect Levodopa/carbidopa in the "off and on phenomena"
  13. Pt with hx of hypertension, diabetes and smoking develops weakness in the R. side face, upper limb and lower limb. Sensation is intact as well as speech. Most likely cause of her symptoms?
    • This is a LACUNAR STROKE involving the PUTAMEN and INTERNAL CAPSULE
    • The putamen is the most common site of a hypertenisive hemorrage and the putamen lies adjacent to the internal capsule which is almost always involved.
    • Image Upload 1
Author
rere_girl4ever
ID
330082
Card Set
USMLE QUESTIONS
Description
USMLE QUESTIONS
Updated